Kansas, 2015

Flash Flood and Hail in Kansas, May 7, 2015

May 7, 2015 · NWS TOP · 3 events in 2 counties and zones

On the afternoon of May 7th storms developed along a stationary boundary. These storms trained over the same areas in Washington county causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of May 7th storms developed along a stationary boundary. These storms trained over the same areas in Washington county causing flash flooding. A few storms were capable of producing severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 7, 11:55 AM CST, 3 hours earlier.

Area forecast discussion, May 7, 11:55 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT Thu May 7 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 253 AM CDT THU MAY 7 2015

Water vapor imagery shows a shortwave through moving northeast
across the plains with northeast Kansas just behind the trough
axis. Large scale subsidence was likely contributing to the lack
of thunderstorm coverage over the area after midnight. As the
surface, a cold front was approaching from the northwest. At 08
UTC, the front extended from central Nebraska southwest into
Colorado. The cold front is forecast to move east reaching our
northwest counties by late in the day. Ahead of the boundary,
southeast flow continues with little or no forcing to support
additional thunderstorm development. However, the atmosphere
remains unstable with very little cap. Will keep small POPs in the
forecast today before the front arrives late this afternoon.

For tonight...there should be enough convergence near the front
late this afternoon the release the instability and for
thunderstorms to develop. The wind fields are much weaker this
afternoon compared to yesterday and there isn't a strong shortwave
moving through. This is good news concerning severe storms, but
the weaker wind fields and a slow moving boundary could result in
more heavy rainfall. PW's are closer to 1.20 inches which is still
very moist, but less than the last couple of days. Short term
trends will need to be monitored for a possible flash flood watch
if the rain develops over areas recently hit hard by heavy rain.

.LONG TERM...(Friday through Wednesday)
Issued at 253 AM CDT THU MAY 7 2015

The cold front should be somewhere over eastern Kansas Friday
morning. There is plenty of uncertainty about how far south it
will go before heading back north as a warm front. The 00 UTC GFS
brings the boundary as far south as our southern counties Friday
and then it starts to move slowly north. The 00 UTC NAM was very
similar with respect to the frontal position. There should not be
strong forcing aloft with general southwest flow on Friday. Near the
boundary, the airmass should once again be unstable and
thunderstorms should develop and then move northeast into
northeast Kansas Friday night producing another round of
potentially heavy rainfall.

The whole system moves out of the desert southwest on Saturday and
Sunday. Severe weather parameters increase again Saturday
afternoon. Based on current model solutions, the storms should
initiate southwest of northeast Kansas and them move into the area
Saturday night. Will go high POPS for this scenario.

On Sunday, we remain in the warm sector and there it still
potential for more severe weather, but the high probabilities appear
to be east of northeast Kansas. Drier weather is in store for
early next which will be a welcome change.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 1242 PM CDT THU MAY 7 2015

Deck of MVFR stratus hanging in over central KS and KMHK. Expect
this to lift early this afternoon. Thunderstorm chances begin
again by mid to late afternoon at MHK and early evening farther
east at FOE and TOP. Other than in thunderstorms, could get
another stratus deck in later tonight with MVFR ceilings.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...GDP
Hazardous weather outlook, May 7, 4:22 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
522 AM CDT THU MAY 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-081030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
522 AM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT ACROSS THE AREA. SEVERE STORMS ARE
AGAIN POSSIBLE OVER THE PARTS OF NORTH CENTRAL KANSAS. THE TORNADO
RISK IS MUCH LESS THAN WEDNESDAY...BUT DAMAGING WIND AND LARGE
HAIL ARE POSSIBLE. IN ADDITION...THE STORMS MAY PRODUCE LOCALLY
HEAVY RAIN WHICH MIGHT CAUSE FLASH FLOODING.

RIVER FLOODING IS EXPECTED ALONG THE REPUBLICAN RIVER NEAR
SCANDIA IN REPUBLIC COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
SATURDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE AND ALL
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS AND
FLOODING.

THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE SATURDAY
NIGHT WITH MODES OF SEVERE WEATHER POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON WITH A RISK
OF ADDITIONAL SEVERE STORMS OVER THE EASTERN PARTS OF KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE EACH DAY THROUGH SUNDAY.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 7, 9:17 AM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU MAY 7 2015

KSZ040-055-056-058-059-071615-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-OSAGE-
1017 AM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHWESTERN
ANDERSON...NORTHEASTERN COFFEY...SOUTH CENTRAL DOUGLAS AND FRANKLIN
COUNTIES...

THROUGH 1115 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF SOUTHEASTERN OSAGE...NORTHWESTERN ANDERSON...
NORTHEASTERN COFFEY...SOUTH CENTRAL DOUGLAS AND FRANKLIN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WILLIAMSBURG...QUENEMO...POMONA LAKE...POMONA...
PRINCETON...OTTAWA...CENTROPOLIS AND RANTOUL.

MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 157 AND 194 COULD
ALSO BE AFFECTED.

&&

LAT...LON 3854 9506 3828 9555 3853 9581 3884 9526
      3860 9506
TIME...MOT...LOC 1517Z 233DEG 24KT 3848 9557

SANDERS
Local storm report, May 7, 9:49 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 AM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 N BELLEVILLE          39.88N 97.63W
05/07/2015  M1.13 INCH       REPUBLIC           KS   COCORAHS

            24 HOUR TOTAL

&&

EH
Local storm report, May 7, 9:50 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 AM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 SSW MORROWVILLE       39.79N 97.20W
05/07/2015  M1.41 INCH       WASHINGTON         KS   COCORAHS

            24 HOUR TOTAL

&&

EH
Special weather statement, May 7, 1:53 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CDT THU MAY 7 2015

KSZ009-072030-
WASHINGTON-
253 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON COUNTY...

THROUGH 330 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHERN WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE WASHINGTON...HOLLENBERG AND HANOVER.

&&

LAT...LON 4000 9680 3984 9680 3969 9722 3983 9733
      4001 9703 4001 9681
TIME...MOT...LOC 1953Z 237DEG 22KT 3981 9717

SANDERS
Special weather statement, May 7, 2:19 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT THU MAY 7 2015

KSZ034-035-072045-
DICKINSON-OTTAWA-
319 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTAWA AND NORTHWESTERN
DICKINSON COUNTIES...

THROUGH 345 PM CDT...A CLUSTER OF THUNDERSTORM WILL MOVE NORTHEAST
AT 20 MPH ACROSS PORTIONS OF SOUTHERN OTTAWA AND NORTHWESTERN
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS
OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE NILES.

&&

LAT...LON 3905 9793 3917 9738 3895 9729 3892 9738
      3896 9738 3895 9793
TIME...MOT...LOC 2018Z 244DEG 20KT 3898 9757

GARGAN
Special weather statement, May 7, 2:32 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT THU MAY 7 2015

KSZ009-010-072100-
MARSHALL-WASHINGTON-
332 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN WASHINGTON COUNTIES...

THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND NORTHEASTERN
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BREMEN AND OKETO.

&&

LAT...LON 4000 9638 3977 9691 3994 9708 4001 9692
TIME...MOT...LOC 2031Z 241DEG 28KT 3989 9691

GARGAN

The radar

The Topeka radar (KTWX), 116 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Ottawa

When
May 7, 2:55 PM CST to 2:56 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Hail, Washington

When
May 7, 4:00 PM CST to 4:03 PM CST
Where
Washington County, 1.48 mi NNE of Hanover
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.900, -96.870

Flash Flood, Washington

When
May 7, 4:05 PM CST to 7:05 PM CST
Where
Washington County, 1.48 mi NNE of Hanover to 1.67 mi E of Hanover Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.900, -96.870

Measured around 5 inches of rain in Hanover in about two and a half hours. Several streets in town were closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570142, 570143, 570144.